Neonatal abstinence syndrome (NAS) is increasing in incidence and most commonly associated with maternal opioid use during pregnancy. Nonopioid alternatives to treat opioid dependence are highly sought after in the country’s current opioid epidemic. Whether Kratom, a legal, widely available herbal supplement, should be classified as an opioid is contentious. Although the US Food and Drug Administration has recently addressed this controversy, Kratom continues to be marketed as a nonopioid remedy for opioid withdrawal. Its use is increasing in the United States. We describe an infant with NAS born to a mother with daily Kratom tea ingestion to self-treat opioid dependence. Pediatricians and parents should be aware of the risk of NAS due to Kratom use during pregnancy.
Neonatal abstinence syndrome (NAS) is a clinical diagnosis based on the observation of symptoms attributed to postpartum substance withdrawal in a newborn with chronic in utero exposure. It is most frequently attributed to prescription and nonprescription maternal opioid use during pregnancy.1 Both NAS and maternal opioid use during pregnancy are increasing in incidence.2,3 Pediatricians can identify infants at risk for NAS on the basis of maternal history and drug screens.
The search for nonopioid alternatives for the treatment of opioid dependence has intensified, as has the marketing and supply of herbal products advertised to treat opioid withdrawal.4,5 Pediatricians need to be aware of these products to better care for infants born to mothers with a history of opioid dependence. Kratom is a legal, widely available herbal alkaloid that acts agonistically at opioid receptors. It is increasingly used to self-treat opioid dependence and is not detected by commercial drug screens.4,5 In this report, we describe a case of NAS due to maternal Kratom use.
We admitted a term male neonate born to a mother with a 7-year history of oxycodone use and successful rehab completion. Her last oxycodone use was 2 years before delivery. The maternal admission immunoassay urine drug screen result was negative. The infant roomed with the mother after an uncomplicated cesarean delivery. At 33 hours of age, the infant exhibited symptoms concerning for opioid withdrawal: sneezing, jitteriness, excessive suck, facial excoriations, irritability. When reinterviewed, the mother denied use of prescription medications, supplements, or illicit drugs during pregnancy; however, the infant’s father disclosed the mother’s daily use of Kratom tea throughout pregnancy, which she purchased from a smoke shop to help with sleep and withdrawal symptoms. The infant was diagnosed with NAS and transferred to the NICU for further evaluation and management, including Finnegan et al6 scoring.
Admission physical examination was remarkable for a small-for-gestational age male infant, with facial excoriations, resting tremors, irritability, high-pitched cry, and hypertonia. The infant immunoassay urine drug screen sent after admission yielded a negative result. Cord drug testing was no longer available at the time of the infant’s presentation and was not sent after delivery because of the mother’s negative urine screen. His Finnegan et al6 scores were elevated, ranging from 9 to 14, and he was started on morphine (0.03 mg/kg every 3 hours per unit NAS protocol). At this dose, Finnegan et al6 scores dropped significantly to 2 to 3. Nursing staff expressed concerns that the infant appeared to be overly sedated without respiratory depression but with the development of sinus bradycardia. Despite rapid weaning of morphine dose and frequency, the infant remained sedate with low resting heart rate and low Finnegan et al6 scores. Morphine was discontinued on the third day of life. Other etiologies of bradycardia and lethargy were ruled out. Off morphine, the infant again developed withdrawal, with Finnegan et al6 scores of 11 to 13. Because of an inability to find an optimal morphine dose and frequency, he was trialed on clonidine (1 μg/kg every 3 hours), with improvement in Finnegan et al6 scores but again developed sinus bradycardia. Clonidine was discontinued on the fifth day of life. He was observed off medications with spontaneous improvement of symptoms and discharged on the eighth day of life. Social services cleared the infant for discharge to parents with a plan for home follow-up.
Kratom leaves are indigenous to Southeast Asia where they have long been used recreationally and medicinally as an analgesic for pain and treatment of opium withdrawal.7,8 Its main component Mitragynine is an indole alkaloid that binds agonistically to μ-opioid receptors, producing opioid-like effects.9,10 Kratom is less potent than morphine and does not cause respiratory depression because of δ-opioid antagonism.8,10,11 Its use in the United States is on the rise and is widely available on the Internet and in retail stores as a powder, tea, or capsule. Marketing campaigns highlight its alleviation of opioid withdrawal and potential to assist in opioid cessation.4,5
Regular users of Kratom can develop a dependence, and its discontinuation can result in a dose-dependent abstinence syndrome similar to opioid withdrawal: rhinorrhea, insomnia, lacrimation, myalgias, arthralgias, myoclonus, and increased pain severity.7,12,–16 Symptoms of Kratom toxicity reported in adults include palpitations, chest pain, tachycardia, hypertension, diaphoresis, altered mental status, agitation, central nervous system depression, seizures, diarrhea, abdominal pain, and liver toxicity and are treated with benzodiazepines.14
Kratom use in pregnancy and its effects on the developing fetus and newborn are largely unknown. Only a few case reports of NAS due to maternal Kratom use are reported internationally. A Canadian infant born to a mother with daily Kratom use developed jitteriness, irritability, feeding intolerance, and emesis on postpartum day 2. The infant’s symptoms were managed with continuous intravenous and oral morphine that was weaned off by postpartum day 7.17 In a case series of Kratom exposures in Thailand, authors describe an infant born to a mother with chronic Kratom use who presented with hypertonia and diaphoresis at day 2 of life and was successfully managed with supportive care.14 We are aware of only a single report of NAS due to maternal Kratom use in the United States: a 1-day-old infant with diarrhea and tachypnea, managed with morphine and benzodiazepines.15 The presentation and time to onset of symptoms of these infants are similar to our case.
There is a lack of literature to help guide the pediatrician in management of NAS in the Kratom-exposed infant. Consistent with previous case reports, our infant was managed with pharmacologic agents traditionally used for opioid-induced NAS. With the current opioid epidemic and increasing incidence of opioid use among pregnant women in the United States,2 the incidence of NAS due to maternal Kratom use will likely increase as mothers look to what they believe to be nonopioid alternatives for opioid dependence. The US Food and Drug Administration and Drug Enforcement Administration have considered policing Kratom; however, advocates have successfully argued against government regulation, citing its potential benefits for opioid users and its perceived lower dependency risk. In February 2018, the US Food and Drug Administration released a statement classifying compounds found in Kratom as opioids, on the basis of the department’s review of scientific literature and computational modeling of Kratom receptor binding. Despite this, Kratom continues to be unregulated and available for over-the-counter purchase.18,19
With our report, we add to the handful of reports of NAS due to maternal Kratom exposure. To our knowledge, this is only the second infant born in the United States to be reported. With our country’s growing opioid epidemic and the increasing use of Kratom for treatment of opioid withdrawal, pediatricians’ exposure to these infants will likely increase. As highlighted by our case, it is important for pediatricians to be aware of nonprescription self-treatments for opioid withdrawal. Because Kratom is not reported on urine drug screens, pediatricians need to ask specifically about nonprescription uses during pregnancy when taking histories from mothers with opioid dependence to better care for their newborns.
Dr Eldridge conceptualized the study, drafted the initial manuscript, and reviewed and revised the manuscript; Drs Wyble and Foster revised and critically reviewed the manuscript for important intellectual content; and all authors approved the final manuscript as submitted and agree to be accountable for all aspects of the work.
FUNDING: No external funding.
POTENTIAL CONFLICT OF INTEREST: The authors have indicated they have no potential conflicts of interest to disclose.
FINANCIAL DISCLOSURE: The authors have indicated they have no financial relationships relevant to this article to disclose.